Montana, 2018

Flood in Montana, May 25, 2018

May 25, 2018 · NWS TFX · 1 event in 1 county or zone

Significant runoff from periods of rain and melting of a deep mountain snowpack allowed flooding to begin in the Lincoln area on April 29th and persist into May. Floodwaters finally receded on May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Significant runoff from periods of rain and melting of a deep mountain snowpack allowed flooding to begin in the Lincoln area on April 29th and persist into May. Floodwaters finally receded on May 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 25, 11:19 PM MST, 6 minutes earlier.

Area forecast discussion, May 25, 11:19 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1219 AM MDT Sat May 26 2018

...UPDATED AVIATION DISCUSSION...

.UPDATE...

Minor update to POP tonight, but still expecting only a chance of
rain east of the Continental Divide overall. Some scattered
showers and a few thunderstorms do continue to move northeast
across Central Montana so cannot totally rule out an isolated
storm holding together. No change for Saturday, still expecting a
good chance for strong to severe storms in the afternoon.

&&

.SYNOPSIS...

Shower and thunderstorm activity will increase late this afternoon
and evening...with the best chances coming across the west and
southwest...possibly moving into central and northern portions
overnight. Expect continued warm temperatures on Saturday with
scattered to numerous showers and a chance for strong to severe
thunderstorms. Unsettled conditions and warm temperatures will
continue through the holiday weekend.

&&

.AVIATION...
Updated 0600Z.

Showers will move out of western, central, and northern portions
through the early overnight hours....with mainly VFR conditions
expected. Mostly cloudy and unsettled conditions are expected to
redevelop Saturday afternoon. Scattered strong to severe
thunderstorms look to develop over Southwest Montana after 18Z,
spreading north and east after 20Z. Some storms could produce
erratic winds, heavy rainfall with MVFR conditions,and hail.
Thunderstorm activity then moves out of the region late Saturday
evening, returning VFR conditions. Anglin

&&

.HYDROLOGY...
Adjustments this evening...

The Sun River at Simms has risen above flood stage. The latest
forecast will keep the river at/or above flood stage for the next
several days, with a good rise expected later in the weekend into
early next week. Thus a flood warning is now in effect until
Thursday evening of next week for this section of the river.

Canyon Ferry is going to increase releases into the Missouri River.
The current forecast/plan is to keep the river below flood stage at
Ulm, Great Falls, and Fort Benton. However the river could rise to
near bankful in low areas. No flood watch will be issued at this
time, but any adjustments in the next few days could change that.

For the Missouri River near Landusky, including the James Kipp
Campground, the river is likely to go above flood stage sometime
next week with the increased releases. Flood highlights are likely
for this section of the Missouri River in the coming days.

The small stream flood advisory for Meagher County has been extended
until Sunday evening. Local DES reports minor problems continue.
With scattered thunderstorms through Saturday, minor problems are
expected to continue through much of the weekend.

Current Highlights:

Small stream flood advisory for Meagher County until 615 PM Sunday.

Flood Warning until 715 PM Thursday for the Sun River in Cascade
County west of the city of Vaughn.

Flood Warning in effect until 300 PM MDT Sunday for the Big Hole
River near Melrose in Beaverhead and Madison Counties.

Flood Warning in effect until 145 AM MDT Monday for the Jefferson
River near Three Forks.

Flood Warning in effect until 1000 PM MDT Saturday for the Missouri
River near Toston in Broadwater County.

Flood Warning in effect until 1015 PM MDT Saturday for the Gallatin
River near Logan.

&&

.PREV DISCUSSION...
/ISSUED 610 PM MDT Fri May 25 2018/

Tonight through Memorial Day...Ridge of high pressure continues
moving eastward through the region tonight with a weak warm
front lifting from south to north late this afternoon and evening.
Weak instability and shear along this front will trigger isolated
to scattered showers and thunderstorms through early evening,
mainly across the west and southwest. Showers and thunderstorms
will lift northeastward across central and northern portions of
the forecast area overnight. Active weather is expected Saturday
afternoon and evening. Warming ahead of a cold front will bring
modest instability to the region. Large low pressure system then
pushes a cold front across the region...also providing some modest
shear. The result looks to be scattered showers and thunderstorms,
with a few strong to severe storms possible. Large hail and
strong winds will be the main threats from these storms. Those
with outdoor plans should keep an eye on the skies...and plan on
completing outdoor activities early. This large upper low then
lingers across the region on Sunday and again on Memorial Day. The
result will be near normal temperatures and chances for showers
and thunderstorms. Sunday the best activity might be across the
southern half of the CWA (Great Falls to Lewistown and
south)...while Monday looks to be more widespread as there is
slightly better instability everywhere. The outdoor enthusiasts
will have to monitor the latest forecasts during this active
weather. Anglin/mpj

Monday night through Friday...Long term period looks to remain
unsettled as multiple disturbances move through. Tuesday does see
weak ridging try to build over the region...however...lingering
instability and moisture could bring some scattered thunderstorms.
Sometime mid week a sharper cold front could move through bringing
the next best chance for widespread showers and thunderstorms.
This frontal boundary then looks to stall later in the week...and
moist southwest flow brings continues chances for showers and
thunderstorms to the region. Near normal temperatures look to
start the long term. These mention cold fronts could then cool
temperatures to near to even slightly below normal readings by
the end of the week. One other item worth monitoring for the long
term will be some 700 mb temperatures below freezing. This may
provide some chances for perhaps high elevation snow...although
most other areas will see all rain. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  77  53  76 /  70  40  30  30
CTB  48  78  50  80 /  30  20  10  20
HLN  52  73  52  74 /  50  60  50  40
BZN  48  69  48  71 /  40  80  60  40
WEY  39  61  37  63 /  50  70  50  50
DLN  47  65  45  68 /  40  80  70  40
HVR  53  82  54  81 /  50  20  20  20
LWT  51  72  50  69 /  60  50  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Numerous flood highlights are in effect until further notice.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 25, 7:22 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
822 PM MDT FRI MAY 25 2018

MTZ014-048-260300-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
822 PM MDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY
FOR CENTRAL LEWIS AND CLARK COUNTY UNTIL 900 PM MDT...

At 820 PM, Doppler radar was tracking a strong thunderstorm 9 miles
north of Lincoln, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nilan Reservoir and Bean Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4752 11257 4740 11218 4696 11249 4706 11280
      4717 11279 4718 11284
TIME...MOT...LOC 0221Z 201DEG 26KT 4709 11262

Brusda
Special weather statement, May 25, 9:08 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1008 PM MDT FRI MAY 25 2018

MTZ012-260445-
Cascade MT-
1008 PM MDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU AND NORTH
CENTRAL CASCADE COUNTIES UNTIL 1045 PM MDT...

At 1008 PM MDT, Doppler radar was tracking a thunderstorm near Great
Falls, moving northeast at 15 mph.

Winds around 40 mph will be possible with this storm.

Locations impacted include...
Great Falls, Black Eagle, Malmstrom Afb, First Peoples Buffalo Jump
State Park and Ulm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4736 11143 4739 11158 4747 11155 4770 11129
      4751 11102
TIME...MOT...LOC 0408Z 225DEG 14KT 4747 11138

JANGLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lewis and Clark

When
May 25, 11:25 PM MST
Where
Lewis and Clark County, 4.44 mi NW of Lincoln Arpt to 3.73 mi NW of Lincoln Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Fire Department/Rescue
Coordinates
47.012, -112.722

Lincoln Volunteer Fire Chief reported flooding in subdivision along Stonewall Creek just north-northwest of Lincoln. A debris flow from the Park Creek Fire's burn scar entered the creek and diverted the streamflow, leading to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763414.